MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0930
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00015.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician was unable to detach the ruby coil using the handle.The ruby coil and handle were therefore removed and were not used in the procedure.No further details were provided.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra sales representative on (b)(6) 2019.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left renal artery using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician successfully deployed a ruby coil into the target vessel using a lantern delivery microcatheter (lantern).The physician then attempted to deploy a second ruby coil using the handle, but was unable to detach it after several attempts to do so.The ruby coil and handle were therefore removed.The procedure was completed using another ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated, the pull wire was fractured, the proximal pull tube was not returned.The pull wire was fractured approximately 5.5 cm from the proximal end of the returned device, approximately 1.5 cm proximal to a pusher assembly kink.The pusher assembly was kinked at approximately 7.0 cm and 14.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was not returned with the device.Conclusions: evaluation of the returned ruby coil revealed a pusher assembly kinks and a fractured pull wire on the proximal end of the device.If the device is mishandled or forcefully advanced, damage such as kinks may occur.Damage such as this may cause the pull wire to become pinned within the pusher assembly.If the pinned pull wire is then forcefully retracted, the pull wire may fracture and cause the pull wire to remain within the distal detachment tip.This would likely contribute to the reported inability to detach the embolization coil.The handle used in the procedure and the fractured portion of the pusher assembly pull wire were not returned for evaluation.Further investigation revealed offset coil winds along the embolization coil length.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8218474
Report Number3005168196-2019-00014
Device Sequence Number1670704
Product Code HCG
UDI-Device Identifier00814548012995
UDI-Public00814548012995
Combination Product (Y/N)Y
Initial Reporter CountryLG
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2022
Device Catalogue NumberRBY2C0930
Device Lot NumberC09753
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/05/2018
Supplement Date Received by Manufacturer01/21/2019
03/07/2019
Initial Report FDA Received Date01/04/2019
Supplement Report FDA Received Date02/15/2019
03/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005